Medical Definition of Hypercoagulability, estrogen-associated

  • Medical Author:
    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Hypercoagulability, estrogen-associated: Hypercoagulability (a supranormal tendency for blood to clot) occurs as an occasional but serious side effect of estrogen therapy.

The blood clots in this situation are dose-related, that is, they occur more frequently with higher doses of estrogen.

Estrogen therapy preparations (all of which carry this risk) include:

The brand names of the estrogen therapy preparations carrying this risk include:

  • CLIMARA (estradiol)
  • ESTRACE (estradiol)
  • ESTRADERM (estradiol)
  • ESTRATAB (esterified estrogens)
  • ESTRATEST (esterified estrogens and methyltestosterone)
  • MENEST (esterified estrogens)
  • OGEN (estropipate)
  • PREMARIN (estrogens conjugated)
  • PREMPHASE (estrogens conjugated and medroxyprogesterone)
  • PREMPRO (estrogens conjugated and medroxyprogesterone)

Cigarette smokers on estrogen therapy are at a higher risk than non-smokers for blood clots. Therefore, patients requiring estrogen therapy are strongly encouraged to quit smoking.

CONTINUE SCROLLING OR CLICK HERE FOR RELATED ARTICLE
Reviewed on 12/27/2018

Health Solutions From Our Sponsors